Maine, 2013Damaging Winds in Maine, August 28, 2013
August 28, 2013 · NWS GYX · 3 events in 3 counties and zones
A hot and humid airmass was in place across the region on the afternoon and evening of August 28th. Although shear was weak across the region, a sea breeze front pushed inland during the late afternoon and early evening producing enough forcing to initiate convection in the foothills of western Maine.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot and humid airmass was in place across the region on the afternoon and evening of August 28th. Although shear was weak across the region, a sea breeze front pushed inland during the late afternoon and early evening producing enough forcing to initiate convection in the foothills of western Maine. High precipitable water values resulted in slow moving thunderstorms with very heavy rain, some of which produced wet microbursts. Thunderstorm wind damage and some flash flooding were reported with stronger cells.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 28, 1:44 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, Aug 28, 1:44 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
244 PM EDT WED AUG 28 2013
.SYNOPSIS...
A WEAK FRONT WILL DROP SOUTH ACROSS THE AREA TONIGHT AND THURSDAY
BEFORE DISSIPATING. HIGH PRESSURE BUILDS IN BRIEFLY FRIDAY. A
FRONTAL BOUNDARY WILL MOVE INTO THE REGION AND LINGER THROUGH THE
WEEKEND. LOW PRESSURE APPROACHES AND PASSES TO OUR NORTH LATE
MONDAY INTO TUESDAY. A COLD FRONT WILL MOVE THROUGH BY TUESDAY
EVENING.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE WEAKENING WEST-EAST SURFACE FRONT...THAT EXTENDED FROM NORTH
OF THE GREAT LAKES TO THE GASPE PENNI SULA AT 18Z...WILL DROP SLOWLY
SOUTHWARD TONIGHT AND THURSDAY BEFORE DISSIPATING. CONVECTION WAS
CURRENTLY CONCENTRATED ACROSS NORTHERN AND WESTERN SECTIONS OF THE
FORECAST AREA...AWAY FROM THE MARINE INFLUENCE AND IN BETTER PROXIMITY
TO WEAK UPPER SUPPORT. THE ACTIVITY WILL DIMINISH WITH LOSS OF
HEATING THIS EVENING WITH HIGHEST POPS FOUND ACROSS NORTHERN
SECTIONS. THE SLOW MOVEMENT OF THE CELLS HAS THE POTENTIAL TO
PRODUCE LOCALIZED DRAINAGE FLOODING FOR THE NEXT FEW HOURS AND HAS
BEEN HIGHLIGHTED IN BOTH THE PUBLIC PRODUCTS AND HWO ACCORDINGLY.
EXPECT THE LOW CLOUDS AND FOG LURKING JUST OFFSHORE ON GOES VISIBLE
TO BEGIN WORKING INLAND TOWARDS DUSK IN THE LIGHT ONSHORE FLOW.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
THE FOG AND STRATUS SHOULD LIFT DURING THE DAY...BUT STILL A
MOSTLY CLOUDY AND COOLER DAY WITH SCATTERED CONVECTION AS THE
FRONTAL BOUNDARY GRADUALLY DISSIPATES ACROSS THE AREA. ANY
CONVECTION SHOULD END THURSDAY EVENING WITH PARTLY CLOUDY SKIES
AND PATCHY FOG DEVELOPING OVERNIGHT.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE MOVES WEST TO EAST OVER THE AREA FRIDAY. A BACK DOOR
FRONT WILL DRIFT INTO NORTHERN SECTIONS WITH SCATTERED SHOWERS IN
THE MOUNTAINS AND FOOTHILLS. SKY COVER SHOULD BE PARTLY SUNNY AHEAD
OF THE FRONT AND ALONG WITH WEST WINDS WILL HELP BOOST HIGH
TEMPERATURES INTO THE LOWER 80S OVER SOUTHERN PORTIONS OF NH AND
MAINE. NORTH OF THE FRONT TEMPERATURES WILL BE IN THE UPPER 70S.
RELATIVE HUMIDITY VALUES WILL BE HIGH.
THE FRONTAL BOUNDARY WILL STAY IN THE VICINITY OVER THE WEEKEND
GRADUALLY BECOMING A WARM FRONT. WEAK...ZONAL UPPER LEVEL FLOW WILL
SLOWLY DEEPEN INTO A TROUGH AS LOW PRESSURE ORGANIZES OVER THE
NORTHERN PLAINS AND THE GREAT LAKES REGION. THIS WILL TRIGGER
SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ALONG THE REMAINING
FRONTAL BOUNDARY.
STORMS WILL BE MOSTLY DIURNALLY DRIVEN OVER THE WEEKEND WITH UPPER
LEVEL FORCING CONTRIBUTING TO MORE WIDESPREAD ACTIVITY MONDAY AND
TUESDAY. HIGH TEMPERATURES DURING THIS TIME WILL BE IN THE UPPER 70S
AND LOWER 80S WITH LOWS IN THE UPPER 50S/LOWER 60S. INSTABILITY AND
SHEAR WILL BE BEST ALONG A SHARPENING BAROCLINIC ZONE SUNDAY AND
MONDAY WHICH WILL CONTRIBUTE TO STORM ORGANIZATION.
PW VALUES WILL RANGE FROM 1.70-1.90 INCHES DURING THIS TIME...WHICH
IS AROUND +2 STANDARD DEVIATIONS ABOVE NORMAL AND NEARING THE 99TH
PERCENTILE AT THE HIGH END. GIVEN SLOW STORM MOTIONS AND A STALLED
BOUNDARY WHICH WILL ENHANCE TRAINING OF CELLS...FLOODING WILL BE THE
BIGGEST THREAT.
A COLD FRONT FINALLY MOVES THROUGH TUESDAY...ALLOWING COOLER AND
DRIER AIR TO MOVE EAST. HIGH PRESSURE SHOULD REMAIN IN CONTROL
THROUGH MIDWEEK BEFORE THE NEXT SHORT WAVE ARRIVES.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
.SHORT TERM /THROUGH THURSDAY NIGHT/...LOW CLOUDS AND FOG SPREAD
ONSHORE ALONG THE COAST BY DUSK WITH IFR LIKELY OVERNIGHT.
ELSEWHERE...MVFR IN SHOWERS AND SCT THUNDERSTORMS WITH LCL IFR IN
FOG TONIGHT...IMPROVING TO MVFR THROUGHOUT THURSDAY.
LONG TERM...PERIODS OF MVFR OR LOWER CONDITIONS AT MOST TERMINALS
WITH STRATUS AND FOG EACH MORNING. ALSO LOCALIZED HEAVY SHOWERS
SATURDAY THROUGH MONDAY WILL BRING CEILINGS DOWN TO MVFR LEVELS.
&&
.MARINE...
SHORT TERM /THROUGH THURSDAY NIGHT/...OUTSIDE OF VSBY RESTRICTIONS
IN HAZE AND FOG QUIET ON THE WATERS WITH WINDS AND SEAS EXPECTED
TO REMAIN BELOW SMALL CRAFT.
LONG TERM...SEAS MAY INCREASE TO 5 FT OR SO BEGINNING SATURDAY
UNTIL TUESDAY AS LOW PRESSURE PASSES NORTH OF THE WATERS. THERE
MAY BE A FEW GUSTS NEAR 25 KTS FROM BAR HARBOR EASTWARD AND OVER
THE OUTER WATERS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
ES/HANES
Hazardous weather outlook, Aug 28, 1:46 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT WED AUG 28 2013
MEZ007>009-012>014-018>028-NHZ001>010-013-014-291900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
246 PM EDT WED AUG 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
THIS AFTERNOON AND EARLY EVENING. SHOWERS AND THUNDERSTORMS WILL
BE SLOW MOVING AND CAPABLE OF HEAVY RAINFALL. LOCALIZED FLOODING
IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-291900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
246 PM EDT WED AUG 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 28, 12:25 PM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
125 PM EDT WED AUG 28 2013
MEZ007-008-281830-
NORTHERN FRANKLIN-NORTHERN OXFORD-
125 PM EDT WED AUG 28 2013
...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND FRANKLIN COUNTY
THROUGH 230 PM EDT...
AT 124 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES
SOUTH OF EUSTIS TO 3 MILES WEST OF DAVIS...OR ALONG A LINE EXTENDING
FROM 3 MILES SOUTH OF EUSTIS TO 13 MILES NORTHWEST OF
RANGELEY...MOVING SOUTH AT 15 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND TIM
POND...EUSTIS...DAVIS...STRATTON...OQUOSSOC...DALLAS...RANGELEY...RAN
GELEY LAKE STATE PARK AND REDINGTON THROUGH 230 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. VERY HEAVY RAINFALL IS ALSO LIKELY ALONG WITH BRIEF GUSTS
UP TO 35 MPH.
LAT...LON 4517 7042 4514 7042 4514 7039 4501 7029
4487 7078 4510 7089 4522 7046
MLESpecial weather statement, Aug 28, 3:19 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
419 PM EDT WED AUG 28 2013
MEZ007-012-NHZ002-004-282115-
NORTHERN CARROLL-NORTHERN OXFORD-SOUTHERN COOS-SOUTHERN OXFORD-
419 PM EDT WED AUG 28 2013
...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...CARROLL COUNTY
AND COOS COUNTY THROUGH 515 PM EDT...
AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM HANOVER TO
5 MILES WEST OF GILEAD...OR ALONG A LINE EXTENDING FROM 7 MILES
NORTHEAST OF BETHEL TO 8 MILES SOUTHEAST OF BERLIN...MOVING SOUTH AT
15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
NEWRY...HANOVER...GILEAD...MILTON...BETHEL...LOCKE MILLS...BRYANT
POND...WEST PARIS...GREENWOOD AND STOWE THROUGH 515 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 40 MPH
CAN BE EXPECTED.
LAT...LON 4427 7047 4411 7107 4445 7114 4456 7073
MLE
Special weather statement, Aug 28, 3:24 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
424 PM EDT WED AUG 28 2013
MEZ009-014-282130-
CENTRAL SOMERSET-SOUTHERN SOMERSET-
424 PM EDT WED AUG 28 2013
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 530 PM
EDT...
AT 424 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTH OF SOLON...OR
ABOUT 17 MILES NORTH OF SKOWHEGAN...MOVING SOUTHEAST AT 20 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
MOSCOW...BINGHAM...SOLON...EMBDEN...NORTH ANSON...MADISON...ATHENS
AND CORNVILLE THROUGH 530 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED. HEAVY RAINFALL IS EXPECTED AS WELL.
LAT...LON 4483 6944 4474 6985 4504 7001 4511 6978
MLE
Thunderstorm Wind, Somerset
- When
- August 28, 3:45 PM EST to 3:49 PM EST
- Where
- Somerset County, Bingham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.050, -69.900
A severe thunderstorm downed large trees across Route 201 between Bingham and Caratunk.
Thunderstorm Wind, Kennebec
- When
- August 28, 6:00 PM EST to 6:05 PM EST
- Where
- Kennebec County, 0.69 mi N of Readfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.390, -69.970
A severe thunderstorm downed large branches on power lines resulting in power outages in Readfield.
Thunderstorm Wind, Oxford
- When
- August 28, 6:15 PM EST to 6:19 PM EST
- Where
- Oxford County, 0.85 mi NW of Peru
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.510, -70.410
A severe thunderstorm brought down trees on power lines in Peru.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in South Dakota, August 28, 2013$252,000 · 1.75 in hail · 3 events
- Flash Flooding and Damaging Wind in West Virginia, August 28, 2013$142,000 · 50 kt wind · 8 events
- Flash Flood in New Hampshire, August 28, 2013$100,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, August 28, 2013$85,000 · 65 kt wind · 3 events
- Flash Flood in Vermont, August 28, 2013$50,000 · 1 event
- Damaging Winds and Lightning Strike in Kentucky, August 28, 2013$30,000 · 50 kt wind · 3 events
- Flash Flood and Debris Flow in Pennsylvania, August 28, 2013$750 · 50 kt wind · 22 events
- Flash Flood in New York, August 28, 2013$25,000 · 1 event
- Damaging Wind in Ohio, August 28, 2013$25,000 · 50 kt wind · 1 event
- Flash Flood in Maine, August 28, 2013$25,000 · 1 event
- Damaging Winds in Montana, August 28 to 30, 201362 kt wind · 16 events
- Hail and Damaging Winds in Montana, August 28, 20131.5 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473855, 473856, 473857.